Ding, dong, Infant Tylenol's dead!
Which is that? The dropper-fed!
Ding, dong, Infant Tylenol is dead!
If you haven't heard, drug manufacturers have “voluntarily” agreed to stop producing infant acetaminophen drops (80 mg/0.8 mL) due to drug-dosing errors. This is after an expert panel recommended the change two years ago. Better late than never, I say.
But I think we should be going several steps further, especially with pediatric medicines.
Peds is the main area where this is a culprit (unless you're dosing an adult on some sort of drip). And while most of the time we get these dosages right, we get them right in spite of confusing dosage recommendations that set us up to fail.
A few examples:
Tylenol. What genius decided to make this 32 mg/mL? 160/5? I've talked to pediatrician after pediatrician expecting them to reveal the secret, magic formula that makes this make sense to them when trying to write the correct milliliters on a prescription. Answer: There isn't one. This is just a silly, confusing dosage that, apparently for tradition's sake, has remained for decades. I have no idea why it's not 150 mg per 5 mL (30 mg per mL) or 125 mg per 5 mL (25 mg per mL). Because it's the same as the 15 mg/kg dosing recommendation, 15 mg/mL would probably make the most sense. (And honestly, I'm glad the infant drops are discontinued. I've never heard anything as stupid as taking a really easy number like 100 mg/1 mL, and labeling it 80 mg/0.8 mL.)
Good old antibiotics. They all have different dosing schedules due to their half-lives. Fine, I get it. But in most pharmacopoeias (I'm looking at you, Lexi-Comp, Micromedex, and Epocrates), the dosage is written as “80 mg/kg/day, divided TID.” (Harriet Lane and Sanford actually got this right.) Bravo! Brava! You've now taken a medicine that has one potential math error, and made it have two! You have to calculate a total dosage, and then divide that by 3. Why not just report the dosage as 26.7 (or easier, 25) mg/kg/dose, dosed three times a day?
Weights. The old rules of 10-12-14 kg for a 1-, 2-, or 3-year-old no longer apply. I'd estimate at least 80 percent of the kids I see are heavier than these estimates. And we seriously lack information for children and adults on how medications should be weight-dosed: ideal body weight? actual body weight? We have plenty of side-effect profiles that all say “5% risk of nausea,” but no idea how to dose this stuff for the 40-kg toddler or the 400-pound adult.
Look, anyone who knows me (or has emailed me) knows I'm a technology guy. And technology can certainly ameliorate some of these issues. But change also has to come from physicians and nurses. I understand tradition. I understand our lack of interest in change: Don't risk patients' well-being to fix something that isn't broken. But by allowing these confusing — and easily simplified — issues to persist, it unnecessarily burdens physicians, and put patients at risk. Permit me, dear readers, to provide you with one more example of an even more dangerous drug: epinephrine.
The longer I practice and the more experience and comfort I have with epinephrine, the more uncomfortable I feel. Every single one of us knows a story of a patient who got an IM dose IV, or a supratherapeutic dosage, due to poor communication or poor multiplication. I've run this through my head several times, and I have yet to find a single drug as life-saving (and life-threatening) as epinephrine with such dangerously confusing naming conventions.
We're all familiar with the Joint Commission's rule against certain abbreviations, mandating that I not write magnesium sulfate as “MS,” just in case a nurse decides to give 4 g morphine sulfate instead. And I can't write IU, or U, or QD, because they may look like a 1 or a 0, but yet epinephrine orders are allowed to be differentiated by a single 0 at the end of it (1:1000 vs 1:10000)? This is the stupidest thing I've ever heard, especially in a drug that's used exclusively in crashing and unstable patients where stress is already high and dosages are frequently being relayed verbally.
A quick literature review yields these results:
- Some 8.3 percent of anesthesia drug errors involved epinephrine. All other medications besides succinylcholine were grouped as antibiotic errors or cardiac med errors, but epinephrine got its own category because its errors were so high.
- If you label epinephrine as a concentration (1 mg/1 mL) as opposed to a ratio (1:1000), physicians make fewer mistakes during mock pediatric anaphylaxis resuscitations.
- Multipleauthors have written about epinephrine dosing errors, especially in pediatrics, and some have suggested that hospitals themselves prefill syringes with epinephrine amounts and label them as such.
Far be it for me to suggest we need another top-down, Joint Commission regulation. (When it comes to the JC, I'm a diehard libertarian.) But as we've seen with numerous other issues in medicine, if we do not improve the system ourselves, someone else will improve it for us on their terms — and indirectly harm our patients in the crossfire. I'd like to call on the leaders in our field and in pediatrics, anesthesia, and critical care (the four groups that dose epinephrine with any frequency) to meet with the drug labelers (in the United States, it's the drug standards-setting U.S. Pharmacopeia) to fix these simple, obvious problems. Call it “thigh/IV epi,” or “strong/weak epi,” “concentrated/dilute epi” or “muscle/cardiac epi;” I don't really care.
We might be cautious and deliberate, but doctors do change their practice. We can rename pseudotumor cerebri to benign intracranial hypertension to intracranial hypertension. We can start using new medicines like ondansetron that clearly help our patients. We can adopt new technologies like CT scanners and a zillion MRI sequences. Why can't we change a few medication names and simplify a few dosages? (Answer: We can.) Toward the end of a busy shift, arithmetic starts to feel like calculus. And I, for one, wouldn't mind an easier, safer, faster word problem.
Comments about this article? Write to EMN firstname.lastname@example.org.